Saturday Links: Singulair and Suicide, Smoking

If you’re a Blog of Inferior Breathing regular, you know I never post on Sundays but this weekend, I won’t be around in the comments, either. I’m in New Orleans, one my favorite cities ever, and that’s why you see only two links today. I’ll be back Monday morning afternoon, tired and carrying a few extra pounds courtesy of oyster po boys and the Cafe Du Monde, but with plenty of photos to share.

Is Singulair Linked to Suicide?
The FDA’s examining the possibility based on a few recent suicide reports of Singulair users. So far, there’s no known link, and the review will apparently take nine months or so. There are also no recommendations to stop using Singulair. I’ll keep an eye on this one and post any updates I read because I know lots of you have children who use it.

Smoke With Your Kid in the Car and Pay a Fine in South Australia
Now that’s a government interested in protecting its children. This should be a law everywhere.

31 responses to “Saturday Links: Singulair and Suicide, Smoking”

  1. Jen says:

    My son is 5 years old and was diagnosed with asthma in early September of 2007. His pediatrician immediately put him on Singulair. I would say that within a month my son became a different person. He would have these outbursts that were not caused by anything. He started saying horrible things to his siblings, his father, and myself. His behavior was just completely abnormal. He started having anxiety attacks and he had never had one before. In February 2008 these rages and outburst became awful. I would have to hold him down if he got upset because he would hurt himself, or try to hurt me. He would always return back to normal within 15 minutes as if nothing happened. He would always say “I don’t know why I did that.” He then had a fit (over nothing) and started saying he wanted to kill himself, he just wanted to die, he didn’t like the feeling in his body. This fit went on for about 45 minutes, and I could not calm him down. He’s 5 years old and was threatening to kill himself because of this feeling in him. The next night he had the same fit only this time he wanted to kill his sister. We immediately contacted his pediatrician and multiple physiologists because something was seriously wrong. About a week later and multiple rages we had scheduled a physiological evaluation which was going to run us about $850 out of pocket. My husband did a search for Singulair and found a message board where mothers were talking about the effects of Singulair on their children, and I felt as if I were reading something I had written. I called the pediatrician and told her that we were taking him off Singulair immediately. I also called the school nurse, and the psychologists we were dealing with, and none of them knew about these side effects of Singulair. They were ready to diagnose him with Autism or ADHD. It’s now almost 4 weeks later and my son is back to normal. He does not have that blank stare in his eyes, he focuses completely on the task at hand, but more importantly he has not mentioned killing himself again, no more rages. He loves all of us again and says “that feeling” has gone away. That was the most excruciating, heart wrenching thing I’ve ever gone through, and this drug really needs to be taken off the market. Think about all the poor parents out there going through the same thing as me and not knowing what is causing it. I hate to think if my son were a bit older and actually knew what killing himself meant, what would have happened then. This should have been taken off the market in 2007 when the teenager in NY killed himself 2 weeks after being on Singulair.

    He had no preexisting conditions besides the asthma. Back in 2004 the doctors thought he had allergies so they put him on Singulair for that for about 6 months. He was a completely normal child before the Singulair. It turned him into an evil child who was tormented daily by the effects of Singulair.

    Here’s a quote from Merck’s site “Merck voluntarily updated the worldwide product label for SINGULAIR in October 2007 to include “suicidal thinking and behavior” and included similar changes to the patient product information”. So if they voluntarily updated their information, why aren’t doctors aware, why is the public not privy to this information?

    Here’s a link to look at, read for yourself and see the devastating effects this has had on thousands of children and adults…
    http://www.medications.com/se/singulair

    Mom of 3
    CT

  2. Blessedmomof4 says:

    Mom of 3, thank you so much for writing b/c I have been reading about Singulair ever since our pediatrician prescribed it 2 weeks ago. Now, I was in her office b/c our 14 yr. old was showing signs of mild depression, anxiety, and some insomnia. We were also in there for her cough, and seasonal allergies. And I thoroughly explained to the Dr. why we were there, and do you know she prescribed our dd Singulair! Without ANY mention of those possible deadly side effects. Well, I immediately told her I didnt want it, but she said “try it”. I took the med. but didnt give it to our dd. Just started reading on-line. The very next week I heard on the radio, and then read a lot on-line, very disturbing stories like yours. I am so sorry you had to go through that with your precious son. And, so thankful he is now ok. I am furious with Pharmaceutical companies, b/c I think they dont want the general public to know the possible grave side effects b/c that will cut down on their profit. I realize this is my opinion, but to me that is what it looks like. Dr.’s should be soooo careful when they prescribe any medication to explain the side effects to look for. Then, the parent/patient can be aware to report the side effects immediately. I dont think the pharmaceutical reps. educate the Dr.s……..something needs to be done, and I am going to be a part of it. It would be good to post your story on http://www.Medications.com when you have a chance. Sadly, there are MANY stories on that site like yours……….I am going to figure out what else I can do to make a difference……

  3. Blessedmomof4 says:

    Mom of 3,
    I just realized I included the exact same website as you! That’s great :) b/c your story is probably already recorded there…………..thank you for sharing your story. If we all share our stories…..than then we can save others from uninformed Dr.’s etc…….

    What will you do now for asthma medicine? Our other dd who is 11 started Flovent and albuterol for asthma this past fall. She seems to be doing ok on it, as long as she doesnt catch a cold/virus………Just curious if you have an alternative med for your ds…..

  4. Amy says:

    Thanks for your comments, guys, and Jen–thanks for stopping by with your story.

    I’m still catching up from being out of town, but I’ll be posting about Singulair soon, so your input helps. Thanks again.

  5. Lin says:

    Singulair can be a blessing or a curse depending on an individual’s system & ability to tolerate it. My husband & I have both been on Singualair for 2+ years. While my husband doesn’t have any problems with it we have been through living hell with me. My side-effects were: Suicidal Thinking, Major Depression, Insomnia, Night Terrors, Sleep Disturbances, GERD like symptoms, Weight Gain, Weakness, Difficulty speaking, Inability to function physically or mentally, etc. etc… We spent beyond our minds trying to find the answer to what was destroying my life, but with no success. When the reports started coming on the news I discounted them as some law-suit happy persons. After a few days I decided I needed to at least research what was happening to others. So many Children and so many horror stories! Broke my heart! Then to read my own story written by other people was a wake up call. I have been off of Singulair for 2 weeks today. I can sleep again, no more night terrors, no more suicidal thinking, no more bloat, etc. It has been a miracle. I thought I was going crazy! I’m thrilled for the people it doesn’t bother and that get relief from it but for those of us who are so adversely effected it is a nightmare. I can’t imagine what it must be like for a child! People don’t know what others don’t share and I no longer feel alone! Thanks for listening!

  6. Amy says:

    “People don’t know what others don’t share.”

    I think you just summed up EXACLTY why I maintain this blog–in fewer words than I normally use, lol.

    It’s really crazy how Singulair just works like night and day in some people, and my kid’s one of the unlucky ones, like you. AND so glad you figured out what was wrong and that you decided to post it here.

    Thanks for reading–I hope you stick around.

  7. Jenna Markle says:

    An advocacy group called Parents United for Pharmaceutical Safety and Acountability provides consumers with comprehensive information about the symptoms of an adverse reaction to Singulair. It offers a place for parents to share information and participate in a survey. We are working hard to educate others about what Singulair can do to children’s mental health, something that is so misunderstood by so many!

Leave a Reply